FDA Orders Label Change for TNF-Alpha Blocker Drugs to Warn Bacterial Infection Risk

AT Editor
  • By Amy Tudor, Ph.D.
    News Producer
    HealthCentral

    Officials with the U.S. Food and Drug Administration (FDA) have announced that they are placing a boxed warning on the labels of all tumor necrosis factor alpha (TNF-alpha) inhibitors that will warn consumers of the risk of infection from Legionella and Listeria, two types of bacteria. TNF-alpha blockers include such drugs as Remicade, Humira, and Enbrel, drugs that are used to treat rheumatoid arthritis, ulcerative colitis, ankylosing spondylitis, plaque psoriasis, Crohn’s disease, and other autoimmune diseases.

    It’s long been known that taking these medications may put users at risk for opportunistic infections, since the drugs work by suppressing the immune system in an effort to control disease activity in people with autoimmune diseases.  In fact, in 2008, the FDA also ordered changes to the labels of these medications because they had been linked to a higher risk of certain kinds of invasive fungal infections.

    Add This Infographic to Your Website or Blog With This Code:


    This week’s change to the TNF-alpha blockers’ labels comes after the FDA received reports of the development of Legionella pneumonia from 80 people who were taking these drugs between 1999 and 2010. This type of pneumonia is more commonly known as Legionnaire’s disease.  Fourteen of those patients died from their infections.

    FDA officials also found serious and sometimes fatal cases of the gastrointestinal infection Listeria in their review of literature on people taking TNF-alpha blockers. This condition, called listeriosis, is caused by eating foods infected with the Listeria bacteria. It is most common—and potentially harmful—to people with compromised immune systems, pregnant women, and the elderly.

    Officials with the FDA are advising doctors to carefully weigh the risk of infection with the benefits their patients get from taking these meds. They also say health care providers should keep a close watch on patients taking these drugs and be on the alert for signs of active tuberculosis or serious infections. The risks of infection are higher in patients over age 65 and in those who are also taking other drugs that suppress their immune systems.

    If you’re concerned about taking these medications, you should contact your health care provider to address your concerns.  Keep in mind, however, that there has always been a risk of opportunistic infections with these drugs and that the FDA is initiating this label change primarily to clarify specific kinds of infections that have been linked the drugs’ use. 

    To read the FDA’s announcement on these label changes, click here:
    http://www.fda.gov/Drugs/DrugSafety/ucm270849.htm

    To report an adverse effect from these or any other medication, you can call the FDA’s MedWatch program at 1-800-FDA-1088 or report it online at http://www.fda.gov/medwatch.

Published On: September 08, 2011